Thunderstorm Wind, Campbell
- When
- May 7, 2:59 PM MST
- Where
- Campbell County, 7.62 mi NW of Rockypoint
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -105.190
A thunderstorm briefly became severe northwest of Rockypoint, producing wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe northwest of Rockypoint, producing wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 12:57 PM MST, 2 hours 2 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 157 PM MDT Sun May 7 2023 .DISCUSSION...(This Evening Through Sunday) Issued at 157 PM MDT Sun May 7 2023 Main forecast challenge in the near term is identifying the corridor with the highest potential for one or two severe storms this afternoon and evening. Later in the forecast period, daily chances for isolated/scattered showers and storms will give way to more widespread storms and rain around the middle of next week. Areas of locally heavy rainfall could occur, and additional opportunities for severe weather are expected. Visible/day cloud phase RGB imagery this afternoon shows a dissipating stratus field from northwestern SD through central SD. Farther west, areas of cu with some orphan anvils associated with failed convective initiation (CI) are evident over the Black Hills and Bearlodge Mountains. Mature convection is ongoing near and east of the Bighorns, with some nascent/initiating convection across far northern portions of northeastern WY. Steeper midlevel lapse rates (8-8.5 C/km per the SPC mesoanalysis) are contributing to locally higher MLCAPE across southeastern MT/northeastern WY/northwestern SD, though values still remain modest (250-500 J/kg, much of which resides in the hail growth zone). Clear skies north/east of focused area of convergence near terrain along with sfc obs suggest corridor of buoyancy is likely more narrow than prior forecasts indicated. Nonetheless, improved deep bulk shear compared with yesterday (30-40 kt in the 0-6 km layer) could promote a bit more organization of convection thru mid to late afternoon, particularly from southwestern Butte County east-southeastward thru Meade and Pennington Counties, where highest shear overlaps with a slightly broader unstable sector. Straight-line hodographs favor splitting supercells, with right-movers more likely to achieve the residence time in the buoyant sector necessary to produce severe hail and potentially a few strong to severe wind gusts. Limited SB/MLCAPE east of a K2WX-KPHP line could preclude severe hazards across that region. Convection that matures across northeastern WY could pose a marginally severe wind threat owing to much drier and deeper boundary layers featuring dew point depressions of 30-40 F. A second, low amplitude shortwave pushing thru the Great Basin will approach the area late tonight into early tomorrow. This feature has grown increasingly nebulous over the last 24 to 48 hours, and its timing is not conducive for the development of widespread, notable convection. However, it could support another round of showers or a few storms late overnight into tomorrow morning. As it shifts east of the area in the midday to early afternoon time frame, shortwave ridging shifts into the area, which should limit convection during the afternoon hours. Another wave approaching tomorrow night into early Tuesday could again support areas of showers/storms, but the timing does not seem especially favorable for strong or severe storms. Should this shortwave depart in a timely manner, the environment may recover sufficiently to promote stronger convection Tuesday afternoon, though forcing is not readily apparent at this lead time. Approaching the middle of next week, the main trof over the western CONUS continues to look primed to eject toward the Rockies/Plains. Model consensus suggests that PWATs will climb to 150-200% of normal over much of the region by Wednesday afternoon. Moisture transport will also support increasing buoyancy over the region, with SBCAPE forecast to exceed 1000 J/kg across most of northeastern WY and western SD by 21z Wednesday per model consensus. Deep-layer shear appears to be more conditional on the track of the upper low. While potential for severe weather remains a bit uncertain, the likelihood of appreciable rainfall amounts over the area remains high. EPS and GEFS 24-hour probabilities of 1"+ of QPF from Wednesday evening thru Thursday evening remain in the 40-70% range for much of the area, though the axis of highest probabilities has notably shifted westward and consolidated a bit over the last 24 hours. The GEFS, in particular, shows highest probabilities across northeastern WY and southeastern MT, while the EPS shows a pair of probability maxima: one near the Bighorns and one over the Black Hills. NBM probabilities for 1"+ QPF over a longer time period (72 hours ending Saturday morning) are over 50% for the entire area outside of far south central SD, with a broad area of 70%+ probabilities. The upper end of NBM solutions for western SD and northeastern WY are rather impressive, with 50th to 75th percentile values ranging from around 1.5" to 3" over much of the region. The devil will undoubtedly be in the details as we approach the middle of next week. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1134 AM MDT Sun May 7 2023 Generally VFR conditions are expected through the TAF period. Isolated/Scattered showers and thunderstorms are expected this afternoon and evening, and may bring brief MVFR conditions when storms are overhead. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Sherburn AVIATION...Dye
Hazardous Weather Outlook National Weather Service Rapid City SD 1042 AM MDT Sun May 7 2023 SDZ001-002-012>014-024>026-028-031-032-072-073-WYZ056-057-071- 081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Pennington Co Plains-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Western Crook-Wyoming Black Hills-Northeastern Crook- 1042 AM MDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include strong winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday An unsettled pattern will lead to near daily chances for showers and thunderstorms through the period. Isolated severe thunderstorms are possible, especially Tuesday and Wednesday. A stronger upper level system could bring some areas of heavy rainfall Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-030-041>044-046-047-049-074-WYZ054-055-058-081300- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills-Northern Campbell-Southern Campbell-Weston- 1042 AM MDT Sun May 7 2023 /1142 AM CDT Sun May 7 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday An unsettled pattern will lead to near daily chances for showers and thunderstorms through the period. Isolated severe thunderstorms are possible, especially Tuesday and Wednesday. A stronger upper level system could bring some areas of heavy rainfall Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1004 AM MDT SUN MAY 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 W SWETT 43.17N 101.99W
05/07/2023 M1.40 INCH BENNETT SD COCORAHS
24-HOUR RAINFALL.
0800 AM HEAVY RAIN 2 SW BRIDGER 44.53N 101.93W
05/07/2023 M1.25 INCH ZIEBACH SD OTHER FEDERAL
24-HOUR RAINFALL.
0800 AM HEAVY RAIN 5 NE PORCUPINE 43.29N 102.24W
05/07/2023 M0.91 INCH OGLALA LAKOTA SD MESONET
24-HOUR RAINFALL.
&&
DYEThe Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086455.